1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Sertraline and Type 1 Hypos

Discussion in 'Type 1 Diabetes' started by stewpid, Jan 16, 2018.

  1. stewpid

    stewpid Type 1 · Active Member

    Messages:
    37
    Likes Received:
    22
    Trophy Points:
    48
    Good morning all
    I started on Sertraline about 6 weeks ago and doctor increased dose to 100mg about two weeks ago.

    They seem to be having the desired effect (less anxiety etc) but I worry that they are having an adverse effect on my control and appear to be suffering more hypos, and often struggle to get my levels back to normal.

    For example yesterday after lunch I took my normal amount of insulin (based on 1 unit to 10 grams carb) and all seemed well. Before leaving work I tested and was 7.1 so fearing a drop in levels I took a couple of dextrasol.

    By the time I got home I was feeling awful, and did a further test which was 4.1 and anything below 6.0 for me causes the usual symptoms (shaking, sweats etc). Six more dextrasol and my evening meal still only got me back to 7.1, without taking my usual bolus insulin.

    Had a bowl of cereal before going to bed and usually that is a "no no" but this morning at 6.30 a.m. I was 6.4 (for me usual).

    Anybody had similar effects of Sertraline or can offer any advise? I've been trying really hard to get my HbA1C down for my next test (last one was 63) but worry that trying hard coupled with the Sertraline might be an issue.
     
  2. phdiabetic

    phdiabetic Type 1 · Well-Known Member

    Messages:
    881
    Likes Received:
    1,627
    Trophy Points:
    158
    Test more frequently, that is always the solution when dealing with unexpected blood sugars. It could be many other things as well, hard to know if it's the medication unless you stopped taking it. To help combat the unexpected lows, do one or more of the following: adjust doses, temp basal, snack before bed, reduce exercise.
     
  3. Lhardy5973

    Lhardy5973 Type 1 · Newbie

    Messages:
    4
    Likes Received:
    4
    Trophy Points:
    43
    Hi Stewpid,

    From my experience as a) a type 1 diabetic, b) a mental health nurse with good knowledge of psychotropic medication and c) personal experience of using sertraline I’d say..

    Sertraline is the recommended SSRI for diabetics as it has less impact on glycemic levels - although this being said it can have impact on cortisol which could potentially present as some changes to your normal BM routines - how long have your numbers been more difficult to regulate? They certainly aren’t bad as it stands - it typically takes 10 to 15 days from upping the dose where your body fights it and begins to adapt to its new found seratonin sensitivity- you are in this stage looking at the times given.
    I’d suggest more monitoring of your sugars over the next 2 weeks, there is also the possibility that if you’ve gone from being a quite anxious person (same physiological response as stress = increase in BG levels typically) to less anxious due to meds that your sensitivity may change - watch and wait seems like a sensible option to me. Hope that helps.
     
    • Like Like x 3
  4. Rox000

    Rox000 · Well-Known Member

    Messages:
    61
    Likes Received:
    16
    Trophy Points:
    28
    hi stewpid ...just from my experiences my daughter is a type 1 diabetic and on setraline 100mg ..
    Was the one of the first things i checked if the drug would impact on her levels ...i was told no and to continue taking the perscribed dose...good luck
     
    • Like Like x 1
  5. stewpid

    stewpid Type 1 · Active Member

    Messages:
    37
    Likes Received:
    22
    Trophy Points:
    48
    Thanks @Lhardy5973 for useful advice. I already test 6-8 times a day as I self dose (DAFNE) so will carry on and hope it settles. Real issues only started when dose of Sertraline was increased but this may be coincidence and I could be making 2+2 = 5.....

    Due to see GP again next week to review so will see how it is by then.

    Thanks for your replies @phdiabetic and @Rox000
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook